Set-Valued Analysis

, Volume 4, Issue 3, pp 205–236

Nonconvex differential calculus for infinite-dimensional multifunctions

  • Boris S. Mordukhovich
  • Yongheng Shao


The paper is concerned with generalized differentiation of set-valued mappings between Banach spaces. Our basic object is the so-called coderivative of multifunctions that was introduced earlier by the first author and has had a number of useful applications to nonlinear analysis, optimization, and control. This coderivative is a nonconvex-valued mapping which is related to sequential limits of Fréchet-like graphical normals but is not dual to any tangentially generated derivative of multifunctions. Using a variational approach, we develop a full calculus for the coderivative in the framework of Asplund spaces. The latter class is sufficiently broad and convenient for many important applications. Some useful calculus results are also obtained in general Banach spaces.

Mathematics Subject Classifications (1991)

49J52 58C06 58C20 

Key words

coderivaties of multifunctions Frechet normals sequential limits Asplund spaces 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    AubinJ.-P.: Contingent derivatives of set-valued maps and existence of solutions to nonlinear inclusions and differential inclusions, in: L.Nachbin (ed.), Mathematical Analysis and Applications, Academic Press, New York, 1981, pp. 159–229.Google Scholar
  2. 2.
    AubinJ.-P.: Lipschitz behavior of solutions to convex minimization problems, Math. Oper. Res. 9 (1984), 87–111.Google Scholar
  3. 3.
    AubinJ.-P. and FrankowskaH.: Set-Valued Analysis, Birkhäuser, Boston, 1990.Google Scholar
  4. 4.
    BorweinJ. M.: Epi-Lipschitz-like sets in Banach spaces: theorems and examples, Nonlinear Anal. 11 (1987), 1207–1217.Google Scholar
  5. 5.
    BorweinJ. M., and FitzpatrickS. P.: Weak-star sequential compactness and bornological limit derivatives, Convex Anal. 2 (1995), 59–68.Google Scholar
  6. 6.
    BorweinJ. M. and StrojwasH. M.: Tangential approximations, Nonlinear Anal. 9 (1985), 1347–1366.Google Scholar
  7. 7.
    BorweinJ. M. and ZhuangD. M.: Vefiable necessary and sufficient conditions for regularity of set-valued and single-valued maps. J. Math. Anal. Appl. 134 (1988), 441–459.Google Scholar
  8. 8.
    ClarkeF. H.: Optimization and Nonsmooth Analysis, Wiley, New York, 1983.Google Scholar
  9. 9.
    Dontchev, A. L. and Rockafellar, R. T.: Characterizations of strong regularity for variational inequalities over polyhedral convex sets, SIAM J. Optim., to appear.Google Scholar
  10. 10.
    EkelandI. and LebourgG.: Generic Fréchet differentiability and perturbed optimization problems in Banach spaces, Trans. Amer. Math. Soc. 224 (1976), 193–216.Google Scholar
  11. 11.
    FabianM.: Subdifferentiallity and trustworthiness in the light of a new variational principle of Borwein and Preiss, Acta Univ. Carolinae 30 (1989), 51–56.Google Scholar
  12. 12.
    GinsburgB. and IoffeA. D.: The maximum principle in optimal control of systems governed by semilinear equations, in: B. S.Mordukhovich and H. J.Sussmann (eds), Nonsmooth Analysis and Geometric Methods in Deterministic Optimal Control, IMA Volumes in Mathematics and its Applications 78, Springer-Verlag, New York, 1996, pp. 81–110.Google Scholar
  13. 13.
    IoffeA. D.: Approximate subdifferentials and applications. I: The finite dimensional theory, Trans. Amer. Math. Soc. 281 (1984) 389–416.Google Scholar
  14. 14.
    IoffeA. D.: Approximate subdifferential and applications III: The metric theory, Mathematika 36 (1989), 1–38.Google Scholar
  15. 15.
    IoffeA. D.: Proximal analysis and approximate subdifferentials, J. London Math. Soc. 41 (1990), 175–192.Google Scholar
  16. 16.
    JouraniA. and ThibaultL.: A note of Fréchet and approximate subdifferentials of composite functions, Bull. Austral. Math. Soc. 49 (1994), 111–116.Google Scholar
  17. 17.
    JouraniA. and ThibaultL.: Verifiable conditions for openness and regularity of multivalued mappings in Banach spaces, Trans. Amer. Math. Soc. 347, (1995), 1255–1268.Google Scholar
  18. 18.
    KrugerA. Y.: Properties of generalized differentials, Siberian Math J. 26 (1985), 822–832.Google Scholar
  19. 19.
    KrugerA. Y. and MordukhovichB. S.: Extremal points and the Euler equation in nonsmooth optimization, Dokl. Akad. Nauk BSSR 24 (1980), 684–687.Google Scholar
  20. 20.
    Kruger, A. Y. and Mordukhovich, B. S.: Generalized normals and derivatives, and necessary optimality conditions in nondifferentiable programming, Part I: Depon. VINITI No. 408-80; part II: Depon. VINITI No. 494-80, Moscow, 1980.Google Scholar
  21. 21.
    LangS.: Real and Functional Analysis, 3rd edn, Springer-Verlag, New York, 1993.Google Scholar
  22. 22.
    LeachE. B.. A note on inverse function theorem, Proc. Amer. Math. Soc. 12 (1961), 694–697.Google Scholar
  23. 23.
    LoewenP. D.: Limits of Fréchet normals in nonsmooth analysis, in: A. D.Ioffe et al. (eds), Optimization and Nonlinear Analysis, Pitman Research Notes in Math. Series No. 244, Longman, Harlow, Essex, 1992, pp. 178–188.Google Scholar
  24. 24.
    Loewen, P. D. and Rockafellar, R. T.: New necesary conditions for the generalized problem of Bolza, SIAM J. Control Optim., to appear.Google Scholar
  25. 25.
    MordukhovichB. S.: Maximum principle in problems of time optimal control with nonsmooth constraints, J. Appl. Math. Mech. 40, (1976), 960–969.Google Scholar
  26. 26.
    MordukhovichB. S.: Metric approximations and necessary optimality conditions for general classes of nonsmooth extremal problems, Soviet Math. Dokl. 22 (1980) 526–530.Google Scholar
  27. 27.
    MordukhovichB. S.: Approximation Methods in Problems of Optimization and Control, Nauka, Moscow, 1988.Google Scholar
  28. 28.
    MordukhovichB. S.: Complete characterization of openness, metric regularity, and Lipschitzian properties of multifunctions. Trans. Amer. Math. Soc. 340 (1993), 1–35.Google Scholar
  29. 29.
    MordukhovichB. S.: Stability theory for parametric generalized equations and variational inequalities via nonsmooth analysis, Trans. Amer. Math. Soc. 343 (1994), 609–658.Google Scholar
  30. 30.
    MordukhovichB. S.: Generalized differential calculus for nonsmooth and set-valued mappings, J. Math. Anal. Appl. 183 (1994), 250–288.Google Scholar
  31. 31.
    MordukhovichB. S.: Discrete approximations and refined Euler-Lagrange conditions for nonconvex differential inclusions, SIAM J. Control Optim. 33 (1995), 882–915.Google Scholar
  32. 32.
    MordukhovichB. S. and ShaoY.: Differential characterizations of covering, metric regularity, and Lipschitzian properties of multifunctions between Banach spaces, Nonlinear Anal. 24 (1995), 1401–1424.Google Scholar
  33. 33.
    MordukhovichB. S. and ShaoY.: On nonconvex subdifferential calculus in Banach spaces, J. Convex Anal. 2 (1995), 211–227.Google Scholar
  34. 34.
    MordukhovichB. S. and ShaoY.: Extremal characterizations of Asplund spaces, Proc. Amer. Math. Soc. 124 (1996), 197–205.Google Scholar
  35. 35.
    MordukhovichB. S. and ShaoY.: Nonsmooth sequential analysis in Asplund spaces, Trans. Amer. Math. Soc. 348 (1996), 1235–1280.Google Scholar
  36. 36.
    Mordukhovich, B. S. and Shao, Y.: Stability of set-valued mappings in infinite dimensions: point criteria and applications, SIAM J. Control Optim., to appear (Preprint, November 1994).Google Scholar
  37. 37.
    Mordukhovich, B. S. and Shao, Y.: Fuzzy calculus for coderivatives of multifunctions, Nonlinear Anal., to appear (Preprint, August 1995).Google Scholar
  38. 38.
    PenotJ.-P.: Metric regularity, openness and Lipschitzian behavior of multifunctions, Nonlinear Anal. 13 (1989), 629–643.Google Scholar
  39. 39.
    PhelpsR. R.: Convex Functions, Monotone Operators and differentiability, 2nd edn, Springer-Verlag, Berlin, 1993.Google Scholar
  40. 40.
    RockafellarR. T.: Generalzied directional derivatives and subgradients of nonconvex functions, Can. J. Math. 32 (1980), 257–280.Google Scholar
  41. 41.
    RockafellarR. T.: Lipschitzian properties of multifunctions, Nonlinear Anal. 9 (1985), 867–885.Google Scholar
  42. 42.
    RockafellarR. T.: Maximal monotone relations and the second derivatives of nonsmooth functions, Ann. Inst. H. Poincaré Anal. Non Linéaire 2 (1985), 167–184.Google Scholar
  43. 43.
    RockafellarR. T. Proto-differentiability of set-valued mappings and its applications in optimization, in: H.Attouch et al. (eds.), Analyse non linéaire, Gauthier-Villars, Paris, 1989, pp. 449–482.Google Scholar
  44. 44.
    Rockafellar, R. T. and Wets, R. J.-B.: Variational Analysis, Springer-Verlag, New York, to appear.Google Scholar
  45. 45.
    ThibaultL.: Subdifferentials of compactly Lipschitzian vector-valued functions, Ann. Mat. Pura Appl. 125 (1980), 157–192.Google Scholar
  46. 46.
    ThibaultL.: On subdifferentials of optimal value functions, SIAM J. Control Optim. 29 (1991), 1019–1036.Google Scholar

Copyright information

© Kluwer Academic Publishers 1996

Authors and Affiliations

  • Boris S. Mordukhovich
    • 1
  • Yongheng Shao
    • 1
  1. 1.Department of MathematicsWayne State UniversityDetroitUSA

Personalised recommendations